Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS New Orleans, LA

July 21, 2000Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2000, 2:28 PM CDT for Amite County, Pike County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 2:28 PM CDT (19:28 UTC)
Expired
Jul 21, 2000, 3:15 PM CDT
In force
47 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Amite County, MS, Pike County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS54 KLIX 211929
SVRNEW
MSC005-113-147-212015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF MCCOMB
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 315 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  CLUSTERS OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST AMITE
  COUNTY AND PIKE COUNTY...MOVING SOUTHEAST AT 10 MPH.

THESE ARE DANGEROUS STORMS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY 
WITH THESE THUNDERSTORMS. TAKE COVER IN A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3134 9053 3122 9084 3101 9032 3117 9011

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:00 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 11:00 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CDT FRI JUL 21 2000

THERE IS MUCH GOING ON THIS MORNING WEATHERWISE. A SURFACE
STATIONARY FRONT EXTENDS FROM KSHV TO KMCB TO KMOB. LAST NIGHTS MCS
RESIDUALS SHOULD MOVE ALONG THE COLD SIDE OF THE FRONT INTO SW
MISSISSIPPI LATER THIS AFTERNOON. A LARGE DYNAMICALLY DRIVEN
THUNDERSTORM COMPLEX WAS ALSO MOVING WESTWARD ACROSS THE NW GULF.
WITH NEAR RECORD TEMPS THIS SHOULD SPELL BETTER THAN LATELY POPS FOR
THIS AFTERNOON AND TONIGHT. THE MIDNIGHT SHIFT LEFT UNQUALIFIED POPS
FOR OVERNIGHT AND DEFINITELY AGREE WITH THAT RATIONALE. WILL LEAVE
SECOND PERIOD ALONE AT THIS TIME BUT DID UPDATE TO INCREASE POPS TO
50 PERCENT IN MISSISSIPPI COUNTIES OF CWA...40 PERCENT SOUTHSHORE.
LEFT KBTR AREA ALONE AS THIS AREA MAY MISS OUT ON ALL FEATURES OTHER
THAN SEA BREEZE. ONE LARGE NEGATIVE TO ALL OF THIS IS THE
PERSISTENCE OF LOW LEVEL WESTERLY WINDS. NONETHELESS MOISTURE FLUX
CONVERGENCE ALONG THE STATIONARY BOUNDARY IS RATHER PRONOUNCED AND
MODELS SUGGEST A TROP FOLD FEATURE MOVING INTO MS LATER THIS
AFTERNOON.

RICKS INDEX USING 348K THETAE LIFT FROM 850 MB OFF ACTUAL 12Z KSIL
SOUNDING GAVE A 95% POP...PCPN 3.63...POTL 6.58 FOR TEMPS BELOW
75F. FMAP=3.73...RICKS INDEX 115...PROB SVR 8%...FCST GUSTS 37-47
KT...FCST HAIL 0.50 (MARBLE) WITH A VIL OF 64 J/KG.

HAVE INCLUDED SOME SEVERE WORDING IN THE MS ZONES AND FLORIDA
PARISHES OF SE LA.

.NEW...NONE.
LA...HEAT ADVZY FOR PARISHES SOUTH OF LAKE PONTCHARTRAIN.
MS...NONE.
24

In the hours before

Special weather statement, Jul 21, 10:35 AM CDT, 3 hours 53 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-212100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1035 AM CDT FRI JUL 21 2000

...THERE IS A CHANCE FOR LOCALLY SEVERE THUNDERSTORMS THIS
   AFTERNOON...

A COMPLEX WEATHER SITUATION IS UNFOLDING OVER THE DEEP SOUTH THIS
MORNING AND INTO THE AFTERNOON HOURS. AN UPPER LEVEL DISTURBANCE
MOVING SOUTHEAST ACROSS ARKANSAS WILL ENTER SOUTHWEST MISSISSIPPI
LATER THIS AFTERNOON. A STATIONARY FRONT ALREADY LINGERS ACROSS
SOUTHERN MISSISSIPPI. A LARGE SQUALL LINE OF THUNDERSTORMS IN THE
NORTHWEST GULF OF MEXICO WILL APPROACH SOUTHEAST LOUISIANA THIS
AFTERNOON. DAYTIME TEMPERATURES WILL ALSO REACH THE UPPER 90S BY 3
PM.  THE COMBINATION OF THE APPROACHING WEATHER DISTURBANCES AND THE
EXCESSIVE DAYTIME HEATING WILL BE CAPABLE OF PRODUCING STRONG
THUNDERSTORMS.

THE PRIMARY THREAT TODAY WILL BE WIND GUSTS GENERALLY 45 TO 55
MPH...PERIODS OF FREQUENT LIGHTING AND PEA TO MARBLE SIZED HAIL FROM
THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WITH RATES OF ONE AND A
HALF TO TWO INCHES PER HOUR IS ALSO POSSIBLE. THE MAIN THREAT AREA
WILL BE SOUTHWEST AND COASTAL MISSISSIPPI AND THE FLORIDA PARISHES
OF SOUTHEAST LOUISIANA. WHILE MOST OF THE STORMS SHOULD REMAIN BELOW
SEVERE LEVELS A FEW MAY BRIEFLY PULSE TO SEVERE CONDITIONS PRIMARILY
BETWEEN 1 PM AND 5 PM CDT.

LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ANTICIPATE
AN ACTIVE WEATHER DAY WITHIN THEIR JURISDICTIONS. SPOTTERS MAY BE
ACTIVATED IN SOME LOCATIONS ONCE THUNDERSTORM DEVELOPMENT TAKES
PLACE.

FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:10 PM CDTFlash Flood WarningLIXPike2 hr
Jul 21, 1:41 PM CDTSevere Thunderstorm WarningLIXPike34 min
Jul 21, 1:53 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson67 min
Jul 21, 2:16 PM CDTSevere Thunderstorm WarningLIXHancock29 min
Jul 21, 2:28 PM CDTSevere Thunderstorm WarningLIXWalthall47 min
Jul 21, 2:40 PM CDTSevere Thunderstorm WarningLIXPearl River75 min
Jul 21, 2:56 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson49 min
Jul 21, 3:17 PM CDTSevere Thunderstorm WarningLIXHancock58 min
Jul 21, 3:52 PM CDTSevere Thunderstorm WarningLIXPearl River53 min
Jul 21, 6:30 PM CDTSevere Thunderstorm WarningLIXWilkinson30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.